Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Marquette, MI

April 18, 2004Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Apr 18, 2004, 1:24 PM EDT for Schoolcraft County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2004, 1:24 PM EDT (17:24 UTC)
Expired
Apr 18, 2004, 2:00 PM EDT
In force
36 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WUUS53 KMQT 181724
SVRMQT
MIC153-181800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
124 PM EDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHOOLCRAFT COUNTY IN EAST CENTRAL UPPER MICHIGAN

* UNTIL 200 PM EDT

* AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF STEUBEN...OR 16 MILES
  NORTHWEST OF MANISTIQUE. THE STORM WAS MOVING EAST AT 60 MILES AN
  HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GULLIVER AROUND 140 PM EDT...
  BLANEY PARK AROUND 145 PM EDT...

AT 110 PM EDT SKYWARN SPOTTERS REPORTED PENNY SIZE HAIL IN TRENARY 
IN ALGER COUNTY WITH THIS STORM. 

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

LAT...LON 4598 8648 4616 8648 4617 8604 4617 8586
          4596 8587

JLA

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 11:38 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 18, 11:38 AM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1138 AM EDT SUN APR 18 2004

.DISCUSSION...
MAIN FCST CONCERNS ARE SVR POTENTIAL AND FLOODING

CURRENT WEATHER...14Z WATER VAPOR LOOP AND RUC ANALYSIS SHOWED A 590
DAM HIGH OVER THE SOUTHEAST U.S. WITH A SHRTWV TROUGH MOVING UPP
THROUGH WESTERN COLORADO. SW FLOW IN THE MID/UPPER LEVELS EXTENDS FROM
THE SE PACIFIC TO UPPER MICHIGAN HELPING TO TRANSPORT MOISTURE FROM THE
PACIFIC (AS SEEN AS A STREAM OF HIGHER MOISTURE ON WATER VAPOR).
BETWEEN THE MOISTURE STREAM AND SHRTWV TROUGH...A DRY SLOT WAS EVIDENT
EXTENDING FROM NEBRASKA TO ARIZONA. AT THE SURFACE...A 995 MB LOW
PRESSURE WAS LOCATED JUST TO THE NW OF SIOUX FALLS SOUTH DAKOTA WITH A
WARM FRONT EXTENDING EASTWARD TO MINNEAPOLIS AND MANITOWIC. GREATEST
PRESSURE FALLS (4 MB/HR) WERE LOCATED NEAR INTERNATIONAL
FALLS...INDICATING THAT THE SURFACE LOW WILL PROBABLY CONTINUE ON A NE
TRACK TODAY. NORTH OF THE SURFACE WARM FRONT...AND EVEN NORTH OF THE
850MB FRONT LOCATED FROM HINCKELY MN TO GREEN BAY (PER 12Z RAOBS)...IS
A BAND OF SHOWERS AND THUNDERSTORMS. THESE STROMS EXTENDED FROM
NORTHERN MN ACROSS NW WI AND THROUGH THE NORTH HALF OF UPPER MICHIGAN.
MANY HAIL REPORTS WITH THE STORMS...ONE OF WHICH WAS ONE INCH IN
DIAMETER OVER IRON RIVER AT 930 AM EDT. 12Z MPX SOUNDING SHOWED REASONS
FOR THAT HAIL...WITH 2800 J/KG OF CAPE ABOVE 800 MB AND WET-BULB ZERO
HEIGHTS AROUND 9500 FT. ALSO THE PRECIPITABLE WATER WAS 1.37 INCHES
(ABOUT 200 PERCENT OF NORMAL)...INDICATIVE OF THE POTENTIAL FOR HEAVY
RAIN.

12Z ETA APPEARS TO HAVE A BETTER HANDLE ON THE CURRENT SHOWERS AND
THUNDERSTORMS (12Z RUC DID NOT HAVE ANY OVER UPPER MI BETWEEN 12 AND
15Z) AND WILL FOLLOW FOR UPDATE. SFC LOW EXPECTED TO HEAD NE...REACHING
MSP AROUND 00Z. HOWEVER THE 850MB WARM FRONT...BEING PROPELLED
NORTHWARD BY A 50-60KT JET...WILL REACH LAKE SUPERIOR BY 21Z. THE SFC
FRONT...LAGGING A BIT BY OUTFLOW FROM STORMS...WILL REACH THE WISCONSIN
BORDER BY 21Z. SINCE MOST OF THE STORMS CURRENTLY ARE ASSOCIATED WITH
THE 850MB WARM FRONT...FIGURE MOST OF THIS MORNINGS CONVECTION WILL
MOVE NORTH OF UPPER MICHIGAN EARLY THIS AFTERNOON. THEN...AS DAYTIME
HEATING...DYNAMIC LIFT AND THE DRY-SLOT COME TOGETHER...SHOULD SEE
STORMS FIRE OVER SW MN AROUND 2-3 PM AND RACE UP TOWARDS UPPER
MICHIGAN. SOUNDING PROFILES INDICATIVE OF SUPERCELLS WITH 0-6KM SHEAR
RUNNING BETWEEN 50 AND 60 KT...CAPE BETWEEN 2000-2500 J/KG AND 0-3KM
STORM RELATIVE HELICITY AROUND 400 M2/S2. CAN NOT RULE OUT TORNADOES
EITHER WITH 0-1KM STORM RELATIVE HELICITY BETWEEN 2000 AND 300 M2/S2.
AFTER COORDINATION WITH SPC...MODERATE RISK WILL NOW BE EXPANDED
NORTHWARD TO INCLUDE MUCH OF WESTERN UPPER MICHIGAN. HYDROLOGY CONCERNS
MAY BECOME A PROBLEM TONIGHT AS RIVERS RESPOND TO RAINFALL THIS MORNING
AND WITH THE CONVECTION THIS AFTERNOON/EVENING. THEREFORE WILL KEEP
FLOOD WATCH GOING.

COORDINATED WITH SPC...THANKS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
 FLOOD WATCH MIZ001>005-009-084 TONIGHT-MON.

&&

AJ
Hazardous weather outlook, Apr 18, 7:04 AM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
704 AM EDT SUN APR 18 2004

MIZ001>007-009>014-084-085-191200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
704 AM EDT SUN APR 18 2004

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THE STORMS MAY PRODUCE LARGE HAIL TODAY...AND EITHER
LARGE HAIL OR DAMAGING WINDS THIS EVENING.

HEAVY RAIN IS POSSIBLE IN WESTERN UPPER MICHIGAN TONIGHT...WITH THE
POTENTIAL FOR AN INCH TO INCH AND A HALF OF RAIN. THE RUNOFF FROM
THIS RAINFALL AND THE MELTING OF LINGERING SNOW OVER HIGHER TERRAIN
MAY CAUSE SOME FLOODING OF RIVERS...STREAMS...AND LOW LYING AREAS...
AS WELL AS PONDING OF WATER ON ROADS. SEE THE LATEST HYDROLOGIC
STATEMENTS FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME FLOODING IS POSSIBLE IN WESTERN UPPER MICHIGAN ON MONDAY...DUE
TO RUNOFF FROM RAINFALL SUNDAY NIGHT AND ADDITIONAL SNOWMELT OVER
THE HIGHER TERRAIN. SEE THE LATEST HYDROLOGIC STATEMENTS FOR
COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH THIS EVENING.
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JKL

In the hours before

Local storm report, Apr 18, 11:23 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1123 AM EDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             4 W IRON RIVER          46.10N 88.72W
04/18/2004  1.00 INCH        IRON               MI   PUBLIC

&&

MCT
Local storm report, Apr 18, 11:59 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1159 AM EDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             STAMBAUGH               46.08N 88.63W
04/18/2004  1.75 INCH        IRON               MI   TRAINED SPOTTER

1155 AM     HAIL             IRON RIVER              46.10N 88.64W
04/18/2004  0.75 INCH        IRON               MI   TRAINED SPOTTER

1159 AM     HAIL             4 W CRYSTAL FALLS       46.10N 88.41W
04/18/2004  0.75 INCH        IRON               MI   TRAINED SPOTTER

&&

TRH
Local storm report, Apr 18, 12:16 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1216 PM EDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             RANDVILLE               45.98N 88.05W
04/18/2004  0.75 INCH        DICKINSON          MI   TRAINED SPOTTER

&&

TRH
Local storm report, Apr 18, 12:47 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1247 PM EDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             ARNOLD                  46.05N 87.48W
04/18/2004  1.25 INCH        MARQUETTE          MI   TRAINED SPOTTER

&&

TRH
Local storm report, Apr 18, 1:14 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
114 PM EDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             TRENARY                 46.20N 86.97W
04/18/2004  0.75 INCH        ALGER              MI   TRAINED SPOTTER

&&

TRH

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:10 AM EDTSevere Thunderstorm WarningMQTMarquette65 min
Apr 18, 10:39 AM EDTSevere Thunderstorm WarningMQTGogebic51 min
Apr 18, 11:21 AM EDTSevere Thunderstorm WarningMQTIron54 min
Apr 18, 12:07 PM EDTSevere Thunderstorm WarningMQTDickinson38 min
Apr 18, 12:26 PM EDTSevere Thunderstorm WarningMQTMarquette49 min
Apr 18, 12:54 PM EDTSevere Thunderstorm WarningMQTAlger, Delta51 min
Apr 18, 7:01 PM EDTSpecial Marine WarningMQT74 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.